Kansas, 2010

Heat in Kansas, June 27, 2010

June 27, 2010 · NWS ICT · 6 events in 6 counties and zones

Oppressive heat and humidity for June standards affected a small portion of southeast Kansas during the afternoon hours on the 27th. Heat indices from 103 to 107 degrees were common.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Oppressive heat and humidity for June standards affected a small portion of southeast Kansas during the afternoon hours on the 27th. Heat indices from 103 to 107 degrees were common. No reports of heat related illnesses, deaths, property or crop damages were received. A strong cold front moved southeast across the area late on the 27th, ushering cooler air southward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:57 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 5:57 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 AM CDT SUN JUN 27 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES TODAY.

STORMS OVER SOUTHERN NEBRASKA AND NORTHERN KS KICKED OUT AN OUTFLOW
BOUNDARY THAT PUSHED AHEAD OF THE SYNOPTIC COLD FRONT. AT THIS TIME
THE COLD FRONT IS SITUATED FROM EXTREME SE NEBRASKA TO NEAR KRSL.
FOR THIS MORNING NOT EXPECTING ANY WIDESPREAD PRECIP WITH JUST SOME
ISO TO SCATTERED ACTIVITY. THE MAIN QUESTION TODAY WILL BE WHERE AND
HOW WIDESPREAD STORMS WILL BE ALONG THE COLD FRONT THIS AFTERNOON
AND EARLY EVENING. DUE TO THE OUTFLOW BOUNDARY VEERING WINDS OUT
AHEAD OF THE FRONT...FEEL THAT THE LACK OF CONVERGENCE MAY LIMIT
STORM COVERAGE THIS AFTERNOON. HOWEVER WITH VERY MINIMAL CAPPING IN
PLACE STILL FEEL A FEW STORMS WILL BE LIKELY ALONG AND SE OF THE
TURNPIKE WITH KICT AND KCNU HAVING THE BEST CHANCE TO EXPERIENCE A
STORM.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 27 2010/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING. ANOTHER CONCERN IS THE HEAT
ADVISORY POTENTIAL IN SOUTHEAST KANSAS THIS AFTERNOON.

TODAY-TONIGHT:
LATEST RADAR LOOP WAS SHOWING A COLD POOL BOUNDARY NEAR SALINA AND
EXTENDING SOUTHWEST INTO NORTHWEST RENO COUNTY. NOT SEEING MUCH IN
THE WAY OF CONVECTION DEVELOPING ALONG OR BEHIND THIS BOUNDARY IN
CENTRAL KANSAS. HOWEVER...IT DOES APPEAR LIKE THE CONVECTION IS A
BIT MORE WIDESPREAD ACROSS SOUTHWEST KANSAS. WE MAY SEE SOME OF THIS
SHOWER AND THUNDERSTORM ACTIVITY SPREAD EAST INTO CENTRAL AND SOUTH
CENTRAL KANSAS THIS MORNING. THESE STORMS WILL MOST LIKELY NOT
BECOME SEVERE DUE TO VERY LIMITED SHEAR 20KTS OR LESS AND MARGINAL
CAPE VALUES (1500 J/KG OR LESS). THIS WILL KEEP TEMPERATURES DOWN A
BIT MAINLY IN CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS SINCE THE
CIRRUS SHIELD WILL ALSO BE IN PLACE. WE MAY HAVE TO LOWER
TEMPERATURES THIS AFTERNOON...BUT THAT DEPENDS WHEN THE CIRRUS
SHIELD DISSIPATES. MEANWHILE...THE MAIN SYNOPTIC FRONT MAY BE
LAGGING BEHIND A BIT IN NORTHERN KANSAS WHERE DEWPOINTS JUST DROPPED
OFF A BIT. THIS SYNOPTIC BOUNDARY SHOULD REACH SOUTH CENTRAL KANSAS
THIS AFTERNOON. BEFORE THIS BOUNDARY MOVES INTO THE
AREA...HEAT AND HUMIDITY WILL BE PLENTIFUL WITH HEAT INDICES
CREEPING UP TO 100 TO 105 ACROSS MUCH OF SOUTH CENTRAL KANSAS.
MEANWHILE...SOUTHEAST KANSAS MAY SEE HEAT INDICES CLIMB ABOVE 105
FOR A COUPLE OF HOURS...SINCE DEWPOINTS COULD BE A LITTLE HIGHER
THERE. AFTER COLLABORATING WITH THE TULSA AND SPRINGFIELD FORECAST
OFFICES...WE WENT AHEAD AND ISSUED A HEAT ADVISORY FOR 6 COUNTIES IN
SOUTHEAST KANSAS.

ALONG THE FRONTAL BOUNDARY...IT APPEARS LIKE THERE SHOULD BE
ENOUGH LOW LEVEL CONVERGENCE TO BREAK THE CAP AND FIRE OFF SOME
SCATTERED THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND SOUTHEAST OF
A EUREKA TO WINFIELD LINE. THESE STORMS STILL LOOK LIKE THEY WILL BE
OF THE PULSE SEVERE VARIETY WITH LIMITED SHEAR (LESS THAN 20KTS)
BUT GOOD UPDRAFT STRENGTH (MIXED LAYER CAPE VALUES 3000J/KG OR
GREATER). THESE STORMS WILL ALSO BE SLOW MOVERS AT SPEEDS OF 10KTS
OR LESS WITH HIGH PRECIPITATELY WATER VALUES OF 2 INCHES OR GREATER.
THEREFORE...TORRENTIAL RAINFALL WITH ISOLATED FLOODING LOOKS
POSSIBLE. THE CONVECTION SHOULD GRADUALLY DISSIPATE AFTER SUNSET
SINCE THE SHEAR VALUES WILL BE QUITE LIMITED.

MONDAY-THURSDAY:
THE MODELS ARE STILL IN VERY GOOD AGREEMENT IN SHOWING THE UPPER
LEVEL RIDGE BUILDING OVER THE PLAINS. THIS WILL KEEP THE BULK OF THE
MOISTURE SOUTH OF THE AREA. TEMPERATURES WILL ALSO BE SLIGHTLY
COOLER...WITH TEMPERATURES CLOSER TO NORMAL VALUES FOR THIS TIME OF
YEAR.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

00 UTC NAM HAS BACKED OFF ON MVFR CLOUDS IN CENTRAL KS...BUT FEEL
AT LEAST LOWER VFR CEILINGS ARE POSSIBLE JUST BEHIND THE FRONT
GIVEN LOW LEVEL MOISTURE. FRONT IS CURRENTLY RUNNING SLOWER THAN
NAM FCST...BUT SUSPECT THAT THERE WILL BE SOME INCREASE IN SPEED AS
THE NIGHT GOES ON. STILL NOT CONFIDENT IN TIMING/COVERAGE TO GO
TEMPO GROUPS AT THIS TIME...WITH SOME VCTS/VCSH DURING THE MOST
LIKELY TIMEFRAMES. LATER RUNS SUGGEST ACTIVITY MAY REDEVELOP NORTH
OF THE FRONT ACROSS KICT-KCNU...BUT THIS MAY BE MORE A RESULT OF
CONVECTIVE FEEDBACK. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  69  88  65 /  30  30  10  10
HUTCHINSON      88  68  90  64 /  30  10  10  10
NEWTON          89  69  88  65 /  30  20  10  10
ELDORADO        93  70  87  64 /  30  30  10  10
WINFIELD-KWLD   95  71  88  65 /  40  50  10  10
RUSSELL         89  61  93  62 /  40  10  10  10
GREAT BEND      87  62  93  63 /  50  10  10  10
SALINA          89  64  92  65 /  30  10  10  10
MCPHERSON       87  67  90  63 /  30  10  10  10
COFFEYVILLE     95  73  90  65 /  50  60  20  10
CHANUTE         94  71  88  65 /  40  60  10  10
IOLA            93  70  88  65 /  40  50  10  10
PARSONS-KPPF    94  72  88  65 /  50  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 5 PM CDT THIS AFTERNOON FOR
KSZ094>096-098>100.

&&
Hazardous weather outlook, Jun 27, 9:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT SUN JUN 27 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1002 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP ALONG A WEAK COLD FRONT THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. SOME OF THE STORMS MAY BE STRONG TO SEVERE FOR
AREAS MAINLY SOUTHEAST OF A LINE EXTENDING FROM WELLINGTON TO EL
DORADO TO EUREKA. THE PRIMARY THREATS WILL BE DAMAGING
WINDS...QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN.

ADDITIONALLY HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS
AFTERNOON THROUGH EARLY EVENING ACROSS FAR SOUTHEAST KANSAS.
PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Elk

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heat, Wilson

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Wilson forecast zone
Reported by
ASOS
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat, Neosho

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat, Chautauqua

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Chautauqua forecast zone
Reported by
ASOS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heat, Montgomery

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat, Labette

When
June 27, 11:00 AM CST to 2:00 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248093, 248094, 248095, 248096, 248097, 248098.